Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 77, NWS Topeka, KS

June 18, 1998Douglas County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 18, 1998, 12:51 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 12:51 PM CDT (17:51 UTC)
Expired
Jun 18, 1998, 1:30 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Douglas County, KS, Jefferson County, KS

What was reported inside it

TimeReportWhereRemark
Jun 18, 1:10 PM CDTHail 0.75Lawrence, KS
Jun 18, 1:15 PM CDTHail 0.75Oskaloosa, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2794 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
6.9
Supercell composite
26.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

826 
WUUS1 KTOP 181756 RRA
SVRTOP
KSC045-087-181830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1251 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     NORTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
     SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 130 PM CDT

* AT 1249 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF LECOMPTON...OR ABOUT 11
  MILES SOUTHEAST OF TOPEKA...MOVING EAST AT 25 MILES PER HOUR.

* SOME LOCATIONS AFFECTED...
     CLINTON LAKE
     MC LOUTH
     PERRY
     WILLIAMSTOWN
     LECOMPTON
     EUDORA
     CLINTON
     LAWRENCE

LARGE HAIL OVER AN INCH IN DIAMETER IS LIKELY WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:50 AM CDT, 10 hours 1 minute earlier.

Area forecast discussion, Jun 18, 2:50 AM CDT, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
250 AM CDT THU JUN 18 1998

THUNDERSTORMS THIS MORNING...THEN TEMPERATURES MAIN FORECAST
CONCERNS.

06Z SURFACE MAP SHOWED COLD FRONT STILL HANGING BACK IN CENTRAL-
SOUTHWEST KANSAS.  THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT IN
NORTHCENTRAL KANSAS WERE RATHER BENIGN AT THE MOMENT WITH WARM MID
LEVEL TEMPS HINDERING EXPLOSIVE DEVELOPMENT.  LATEST RADAR SHOTS
SHOWING CONVECTION EAST OF THIS LINE AND AN OUTFLOW BOUNDARY WORKING
INTO NORTHEAST KS.  WOULD EXPECT THIS ACTIVITY TO CONTINUE
PROGRESSING EAST THROUGH THE MORNING WHERE RUC SHOWS INSTABILITY
AXIS GREATEST AT 12Z OVER EASTERN KS...BUT SHOULD BE CONFINED TO
NORTHEAST SECTIONS.

MODELS IN PRETTY GOOD AGREEMENT IN DRAGGING COLD FRONT THROUGH FAR
EASTERN KANSAS SHORTLY AFTER 18Z.  VERY DRY WEST TO SOUTHWEST MID
LEVEL FLOW SHOULD END ANY PRECIP AFTER FRONTAL PASSAGE EVEN THOUGH
ETA SHOWS 500 MB SHORT WAVE STILL OVER CENTRAL KS BY 18Z.  MID LEVEL
LAPSE RATES APPROACH 8C/KM ACROSS NORTHEAST KS THIS AFTERNOON BUT
GIVEN LACK OF MOISTURE WILL ONLY INTRODUCE CLOUDS TO THE FORECAST.
SUBSIDENCE BEHIND UPPER TROF AND DECENT COOL ADVECTION SHOULD PUSH
WINDS INTO THE BREEZY CATEGORY FOR THIS AFTERNOON.  TEMPERATURES
WILL BE A BIT TRICKY.  MOST AREAS SHOULD START OFF RELATIVELY MILD
THIS MORNING AND WITH DOWNSLOPING WESTERLY FLOW EXPECT TEMPS TO WARM
RELATIVELY WELL.  FWC/FAN NUMBERS NOT TOO FAR OFF FROM ETA SURFACE
TEMP FORECASTS AND THESE CORRELATE WELL TO A MIX-DOWN OF ETA 850
FORECAST TEMPS.

DRY WESTERLY FLOW CONTINUES OVERNIGHT WITH MOSTLY CLEAR SKIES.
WONT ARGUE MUCH WITH FWC/FAN NUMBERS...AND THEY ARE CLOSE TO GOING
FORECAST.

A RETURN TO FAST WESTERLY FLOW ALOFT INDUCES CYCLOGENESIS IN THE LEE
OF THE ROCKIES ON FRIDAY.  A RETURN TO SOUTH AND SOUTHWESTERLY LOW
LEVEL FLOW QUICKLY DRAWS WARM 850 AIR NORTH WITH ETA 850 TEMPS
FORECAST INTO THE 21-25 DEG C RANGE EAST TO WEST ACROSS CWA.
SIGNIFICANT LOW LEVEL MOISTURE IS SUPPRESSED IN OKLAHOMA DURING THE
DAY WITH RELATIVELY DRY AIR CONTINUING ACROSS KANSAS.  THUS WILL
LEAN MORE TOWARD WARMER FWC TEMPS FRIDAY.

.TOP...NONE.

SD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:28 PM CDTSevere Thunderstorm WarningTOPDouglas32 min
Jun 18, 1:42 PM CDTSevere Thunderstorm WarningTOPFranklin33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.